You most likely will be able to fill your prescription for oxycodone after the buprenorphine if you explain your situation to the pharmacy. However, if you are currently on therapy with buprenorphine, taking oxycodone in addition to it will often have negligible effects for at least 24 hours.


In other words, the effects of oxycodone will be greatly diminished if you are already taking buprenorphine. This is due to how buprenorphine and oxycodone interact with mu opioid receptors in the body.


Buprenorphine

Unlike commonly used opioids such as oxycodone, which is a full opioid agonist at the mu receptor, buprenorphine is a mixed agonist/antagonist. This means that it is an agonist (actually a partial agonist) at mu receptors and an antagonist at the kappa receptors. The mu agonist effects translate to analgesia while the antagonistic effects at the kappa receptors produce less effects on respiratory depression, dysphoria and euphoria when compared to full opioid agonists like oxycodone.


Nevertheless, if your dose of buprenorphine is too high, you may experience side effects such as:

  • Nausea
  • Headache
  • Diarrhea
  • Stomach pains
  • Dysphoria

Basically, buprenorphine helps with pain relief and doesn't have the propensity to cause breathing issues or the effects that traditional opioids do.


Taking Oxycodone With Buprenorphine

Buprenorphine binds very strongly to the mu opioid receptors. Most of the available data indicates that this blinding typically lasts for 24 hours or more. This essentially "blocks" other opioid drugs from binding to the mu receptor.


Therefore, if you take oxycodone at a time close to your last buprenorphine dose, it will have greatly diminished effects. Be sure to keep this in mind when you take oxycodone after buprenorphine.